Alert archive / Alabama / Special Weather Statements in 2014

Special Weather Statement, NWS Tallahassee, FL

July 28, 2014Houston County, Alabama

NWS Tallahassee, FL issued this special weather statement at Jul 28, 2014, 4:13 PM CDT for Houston County, Alabama. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2014, 4:13 PM CDT (21:13 UTC)
Expired
Jul 28, 2014, 5:00 PM CDT
In force
47 min
Issued by
NWS Tallahassee, FL

County Houston County, AL

The radar

The Ft Rucker radar (KEOX), 37 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:17 PM CDTTSTM WND DMGHeadland, ALPUBLIC REPORTED THE ROOF ON THEIR PORCH BLEW OFF IN HEADLAND
Jul 28, 4:20 PM CDTTSTM WND DMGTumbleton, ALPUBLIC REPORT VIA SOCIAL MEDIA OF SEVERAL TREES BLOWN DOWN IN THE TUMBLETON AREA. ONE LANDED ON A POWER LINE.
Jul 28, 4:28 PM CDTTSTM WND DMG1 Ese Grandberry Crossr, ALTREE DOWN ON STATE HIGHWAY 134

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2052 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WWUS82 KTAE 282113
SPSTAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
513 PM EDT MON JUL 28 2014

ALZ067-069-GAZ142-282200-
HOUSTON AL-EARLY GA-HENRY AL-
413 PM CDT MON JUL 28 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EARLY COUNTY IN 
SOUTHWESTERN GEORGIA AND SOUTHERN HENRY AND EASTERN HOUSTON COUNTIES 
IN SOUTHEAST ALABAMA...

* UNTIL 500 PM CDT/600 PM EDT/

AT 410 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG 
THUNDERSTORM NEAR HEADLAND...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS
STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3127 8492 3112 8512 3138 8539 3148 8525
TIME...MOT...LOC 2113Z 314DEG 18KT 3138 8529

$$

38-GODSEY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Jul 28, 1:41 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 28, 1:41 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
241 PM EDT Mon Jul 28 2014

.Near Term [Through Tonight]...
The cold front across the Southeast continues to move off toward
the Gulf Coast States with scattered convection already initiating
ahead of the boundary. Storms are also developing along the sea
breeze front, mainly in the Florida Big Bend. So far, development
through 1830z has been fairly close to the 28/09z WRF forecast, which
the morning forecast was weighted heavily toward.

Overall, the thermodynamic environment is quite favorable for
the additional development and intensification of storms. SBCAPE
values exceed 4000 J/kg across the entire forecast area.
Kinematics aren't overly impressive with deep layer shear values
only in the 25 to 30kt range. With the added forcing of the cold
front, expect storms to gradually merge into multi-cell clusters
or linear segments as they progress toward the region this
afternoon and evening. Primary concerns are for damaging winds.
Hail is also a possibility in the strongest storms.

Storms should diminish after about 04z as the cold front nears
the coast and much of the daily instability is lost. Cooler and
drier air will begin spreading into the region with overnight lows
north of the Florida border possibly dropping into the upper 60s.

.Short Term [Tuesday Through Wednesday Night]...
By Tuesday morning the cold front will be south of a
Valdosta-Tallahassee-Apalachicola line and will continue to push
south of the FL Big Bend by late afternoon. This will result in a
chance of showers and thunderstorms south of the front through the
day, mainly in the Big Bend area, with dry conditions Tuesday night
through Wednesday night.

The front will usher in cooler and much drier air, resulting in
overnight lows that will come close to some long-standing records.
For Tuesday night expect low 60s in southern AL and southern GA with
mid to upper 60s elsewhere. Similar readings are expected for
Wednesday although some locations could be cooler by a degrees or
two as drier air continues to work into the area. Daytime highs will
range from the upper 80s to the lower and mid 90s.

Stayed close to current forecasts for next couple of days. For
example at Tallahassee going for lows around 66 Wednesday and
Thursday mornings. The record lows here for those dates are:

July 30 - 67 (1927) Tuesday night/Wednesday morning
July 31 - 63 (1896) Wednesday night/Thursday morning

.Long Term [Thursday Through Monday]...
There will be continued amplification of the meridional upper level
flow as a strong high remains entrenched across the western CONUS
with a deep trough across the east. This pattern may finally begin
to weaken into early next week. In the meantime our area will remain
at the base of the upper level trough under broad cyclonic flow
aloft. Any subtle disturbances moving through the trough will help
enhance diurnal convection.

Another reinforcing surface boundary will sag across the southeast
U.S. by Friday with an east-west surface trough setting up along the
Gulf coast. This will be the focus for increased convection as we
move into the weekend and moisture gradually returns to the area.
Friday will be the transition day from dry to increasing moisture
with the weekend and early next week looking unsettled with high
rain chances. Overnight lows will return to normals in the 70s.
Daytime high temperatures will be somewhat suppressed compared to
last week with an increase in convection, with readings in the upper
80s and lower 90s.

&&

.Aviation...
[Through 18Z Tuesday]
Isolated showers and thunderstorms will develop over the Florida
counties early this afternoon. A stronger cluster or line of
thunderstorms is expected to develop over central AL/GA later this
afternoon. These storms will move into DHN and ABY late this
afternoon and towards TLH and VLD this evening. These storms could
produce very strong winds and small hail. Otherwise VFR conditions
are expected overnight and into tomorrow.

&&

.Marine...
Westerly winds will continue at a solid 15-20kt in the exercise
caution range with the approach of a cold front from the north.
Winds will become offshore behind the front on Tuesday and gradually
diminish Tuesday night. Expect light to moderate offshore winds
Wednesday through the end of the week.

&&

.Fire Weather...
Drier conditions will move in on Tuesday in the wake of a front
and continue through Thursday, with minimum relative humidity
values dropping into the lower 30s. Red flag conditions are
possible if conditions get drier than currently anticipated.

&&

.Hydrology...
Storms moving through the region today could produce isolated
rainfall totals around an inch or so, but widespread heavy totals
aren't anticipated. Storm motions are also quick enough to lessen
any flood concerns.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  93  66  93  66 /  60  10   0  10   0
Panama City   75  92  72  90  72 /  60  10   0  10   0
Dothan        70  91  66  90  65 /  40   0   0  10   0
Albany        69  91  65  91  66 /  40   0   0  10   0
Valdosta      71  92  64  92  67 /  60  10   0  10   0
Cross City    75  93  68  94  69 /  50  30  10  10   0
Apalachicola  76  91  71  90  73 /  50  20   0  10   0

&&

.TAE Watches/Warnings/Advisories...

FL...Heat Advisory until 6 PM EDT /5 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Wakulla-Gadsden-Holmes-Inland Bay-
     Inland Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
     Inland Walton-Jackson-Leon-Liberty-Madison-South Walton-
     Washington.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Heat Advisory until 6 PM EDT this evening for Baker-Berrien-
     Brooks-Colquitt-Cook-Decatur-Early-Grady-Lanier-Lowndes-
     Miller-Mitchell-Seminole-Thomas.

AL...Heat Advisory until 5 PM CDT this afternoon for Geneva-Houston.

GM...None.

&&

NEAR TERM...GODSEY
SHORT TERM...HOLLINGSWORTH
LONG TERM...HOLLINGSWORTH
AVIATION...MCDERMOTT
MARINE...HOLLINGSWORTH
FIRE WEATHER...GODSEY
HYDROLOGY...GODSEY

In the hours before

Special weather statement, Jul 28, 1:43 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
243 PM EDT MON JUL 28 2014

FLZ028-281930-
INLAND TAYLOR FL-
243 PM EDT MON JUL 28 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR TAYLOR COUNTY IN
THE FLORIDA BIG BEND...

* UNTIL 330 PM EDT

AT 240 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF PERRY...MOVING EAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

LAT...LON 2996 8350 3011 8386 3018 8393 3030 8382
      3018 8338
TIME...MOT...LOC 1843Z 291DEG 15KT 3016 8367

38-GODSEY
Special weather statement, Jul 28, 3:00 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 PM EDT MON JUL 28 2014

ALZ067-GAZ120>122-282045-
RANDOLPH GA-HENRY AL-QUITMAN GA-CLAY GA-
400 PM EDT MON JUL 28 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CLAY...QUITMAN
AND RANDOLPH COUNTIES IN SOUTHWESTERN GEORGIA AND NORTHEASTERN HENRY
COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 445 PM EDT/345 PM CDT/

AT 255 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES SOUTHWEST OF GEORGETOWN...MOVING SOUTHEAST AT
30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

LAT...LON 3173 8476 3160 8483 3157 8482 3156 8480
      3154 8482 3170 8526 3171 8522 3174 8521
      3178 8514 3182 8514 3184 8515 3187 8514
TIME...MOT...LOC 1959Z 297DEG 28KT 3177 8515

38-GODSEY
Special weather statement, Jul 28, 3:15 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
415 PM EDT MON JUL 28 2014

GAZ124>126-282100-
TERRELL GA-LEE GA-DOUGHERTY GA-
415 PM EDT MON JUL 28 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DOUGHERTY...LEE
AND TERRELL COUNTIES IN SOUTHWESTERN GEORGIA...

* UNTIL 500 PM EDT

AT 411 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF DAWSON...OR NEAR SASSER...MOVING
SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

LAT...LON 3169 8402 3165 8402 3165 8399 3163 8402
      3162 8400 3157 8400 3156 8398 3155 8399
      3148 8400 3168 8446 3181 8436
TIME...MOT...LOC 2015Z 296DEG 24KT 3170 8433

38-GODSEY
Special weather statement, Jul 28, 3:19 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
419 PM EDT MON JUL 28 2014

ALZ066-067-282115-
DALE AL-HENRY AL-
319 PM CDT MON JUL 28 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN DALE
AND WESTERN HENRY COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 415 PM CDT

AT 317 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR CLIO...MOVING SOUTHEAST AT 20 MPH.

WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

LAT...LON 3150 8524 3136 8560 3162 8574 3162 8543
      3169 8542 3169 8541
TIME...MOT...LOC 2019Z 315DEG 17KT 3167 8566

38-GODSEY
Special weather statement, Jul 28, 4:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
513 PM EDT MON JUL 28 2014

ALZ067-069-GAZ142-282200-
HOUSTON AL-EARLY GA-HENRY AL-
413 PM CDT MON JUL 28 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EARLY COUNTY IN
SOUTHWESTERN GEORGIA AND SOUTHERN HENRY AND EASTERN HOUSTON COUNTIES
IN SOUTHEAST ALABAMA...

* UNTIL 500 PM CDT/600 PM EDT/

AT 410 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR HEADLAND...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS
STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3127 8492 3112 8512 3138 8539 3148 8525
TIME...MOT...LOC 2113Z 314DEG 18KT 3138 8529

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:14 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton26 hr
Jul 28, 2:05 AM CDTHeat AdvisoryTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 7 more15 hr
Jul 28, 10:14 AM CDTSpecial Marine WarningTAE91 min
Jul 28, 1:43 PM CDTSpecial Weather StatementTAETaylor47 min
Jul 28, 5:24 PM CDTSevere Thunderstorm WarningTAEJackson66 min
Jul 28, 5:53 PM CDTSevere Thunderstorm WarningTAEJackson, Washington37 min
Jul 28, 6:21 PM CDTSevere Thunderstorm WarningTAECalhoun, Jackson, Liberty24 min
Jul 28, 6:37 PM CDTSevere Thunderstorm WarningTAEGadsden38 min
Jul 28, 3:00 PM CDTSpecial Weather StatementTAEClay45 min
Jul 28, 3:15 PM CDTSpecial Weather StatementTAEDougherty45 min
Jul 28, 3:33 PM CDTSevere Thunderstorm WarningTAEDougherty, Lee, Terrell42 min
Jul 28, 3:44 PM CDTSevere Thunderstorm WarningTAETurner31 min
Jul 28, 4:14 PM CDTSevere Thunderstorm WarningTAEIrwin, Turner31 min
Jul 28, 4:40 PM CDTSpecial Weather StatementTAEBaker, Mitchell50 min
Jul 28, 4:52 PM CDTSevere Thunderstorm WarningTAEEarly38 min
Jul 28, 3:19 PM CDTSpecial Weather StatementTAEDale56 min
Jul 28, 3:24 PM CDTSevere Thunderstorm WarningTAEDale, Henry36 min
Jul 28, 4:15 PM CDTSevere Thunderstorm WarningTAEHenry30 min
Jul 28, 4:17 PM CDTSpecial Weather StatementTAEDale43 min
Jul 28, 4:35 PM CDTSevere Thunderstorm WarningTAEDale40 min
Jul 28, 4:42 PM CDTSevere Thunderstorm WarningTAEDale, Henry, Houston48 min

Nearby

Special Weather Statements in Alabama, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.